To keep myself on track, I started writing down panel timings as I was working, an almost unconscious decision that soon turned into a policy. As a result, I produced a nearly complete timeline of events of a successful 24 Hour Comics Day.
Everyone's method will be different, and this may not apply to you. But it shows at least ONE successful approach: preparing ahead, bringing good food, other refreshments and adequate supplies, getting planning done early, keeping each page tight, noticing that you're falling behind, finding faster ways to do things, taking breaks to stay energized - and never, never, never giving up.
BEFORE THE EVENT
T-Minus 1 year: Fail to finish 24HCD ... Again. Resolve to take more life drawing classes. As a result ... actually took more life drawing classes and practiced.
T-Minus 4 months: Reminded by Nathan about 24HCD. Started to panic. Nathan mentioned he was thinking about how to succeed this time. I started thinking about that too.
T-Minus 3 months: Drunk guy at a comics booth at the Sub Zero festival hears us talking about 24HCD. He suggests we should do a tutorial. We go to Slave Labor Graphics, find out they aren't set up to host a full 24 hour event. A tutorial or boot camp starts to sound like a better idea.
T-Minus 2 months: We decide to do the boot camp. After a marathon brainstorming session where we came up with the name BLitz Comics, we start meeting every Wednesday, producing tutorial materials.
T-Minus 1 week: We do a runthrough of the bootcamp. Around this time, we find out that 24HCD at the venue we've chosen is not October 1 but September 24 ... 1 day after our boot camp. Panic.
T-Minus 18 hours: Last minute trips to University Art to buy notebooks, pens, pencils for the boot camp (which will also be used at 24HCD as well).
T-Minus 15 hours: BLitz Comics hosts its first 24 Hour Comic Day "boot camp" at Kaleid Gallery. The camp includes a 45 minute tutorial (that ended up going on for an hour and a half) and included 2 1-hour drawing exercises. I learn precisely what I *can't* draw in just 1 hour.
T-Minus 12 hours: Boot camp concludes. Hours of packing required. Get to bed at 3:30am, get up at 7.
T-Minus 3 hours: Pick up Nathan. Trek to Mission Comics begins with a hearty breakfast at Stacks, a trip to Starbucks for coffee, and a trip to Safeway for bagels, cereal, tangerines and bananas.
T-Minus 1 hour: Traffic jam. Panic should be in full swing now, but we just had coffee, a hearty breakfast, and have gone through boot camp. No worries.
T-Minus 1 minute: Pull in front of Mission Comics; Nathan runs in with our art supplies and I leave to go find parking.
24 HOUR COMIC DAY BEGINS
11:00AM, September 24th: Driving around for parking. Find a great place.
11:15AM: Arrive at Mission Comics. Nathan has found primo spots halfway back the main table; we're sitting opposite each other but are in easy view of the window, door, bathroom and 10,000 comics.
11:21AM: PLANNING PHASE Start comic with a planning page. Consider two ideas; decide to go for broke and adapt my novella "Stranded" rather than wussing out with the stick-figure "Story of Blitz Comics" which I had already done a 1-pager on anyway.
11:30AM(ish): Skim novella I'm adapting, especially chapter headings. Decide on a rough breakdown; can probably draw half the novella. Pick a good stopping point.
11:38AM: Did the 24-page thumbnail sheet. Laugh at my foolish notion that I can draw half the novella. Some things that take a line in the novella need a full page; other things that take a full page don't even need to appear at all or need to be completely rewritten. Added talking animal to the plot as the only way to make the story work (it's OK, it's a robot). Break down the pages into approximately the first third.
12:13PM: Done planning.
Total planning time: 52 minutes In my experience, it can take 2-4 hours to plan if you don't have a story in mind (the first two years I had vague stories in mind but no novella in hand to adapt). As it turns out, that extra 3 hours of planning would not have hurt me.
12:13PM: START PAGE ONE Did a space scene (not recommended from the boot camp!) as the first image.
12:30PM: Panel 1 Done. Blacks are surprisingly time consuming even with wide Sharpie.
12:45PM: Panel 2 Done. More blacks, more time; starting to get worried.
01:08PM: Panel 3 Done. Damn spacecraft again. Almost no blacks, but it took longer.
01:34PM: Panel 4 Done. Closeup of a character in a pose I'm bad at. Argh.
Total page time: 1 hour, 15 minutes. Did some calculations; need to DOUBLE my page rate to succeed.
01:37PM: START PAGE TWO No black space vistas on this page at all. Maybe easier going?
01:43PM: Finished roughs for the page.
02:10PM: Panel 1 Done. Getting a grip on figures, sound effects, word balloons.
02:25PM: Panel 2 Done. Needed to know fuse ratings to fill in detail on the end of a fuse pulled by central character. Decided to use phone instead of computer to look it up - the answer was "in kA" and 207 is a good super-high number. This worked so well I resolved not to turn computer on until I was "way ahead".
02:39PM: Finished Panel 3. Liking this "draw people from the back half obscured" trick.
Total page time: 1 hour, 2 min. Need to pick up pace by at least 20 minutes.
02:39PM: START PAGE THREE One huge panel, but 4 characters and some perspective.
02:48PM: ~10 minute break + boxing in outer panel border.
02:58PM: Central character outlined
03:02PM: Dialogue outlined, drawing characters around word bubbles. LOVE the technique! Had to spend more time looking up the appearance of a bird's eye for a drawing. In hindsight, I'm glad I did that rather than wing it, I had to draw that bird eye on a helm maybe a dozen times or more over the comic.
03:22PM: Page finished. Finally ahead (ish) but not really: hour 4.5 with only 3 pages
Total page time: 43 minutes. Counting the 9 minute break.
03:22PM: START PAGE FOUR Back to a multi-panel page with black areas.
03:34PM: ~12 minute break.
03:39PM: Panels done. Realize my target time (45 minutes) is 4:07. Oh shit.
03:51PM: Roughs done for Panel 1, a closeup of a character's face.
03:58PM: Panel 1 done. Came out rather nice, perhaps the nicest face in the comic.
04:02PM: Panel 2 done.
04:11PM. Panel 3 blacks done. Great music from band "07" is playing over Mission Comic's sound system.
04:16PM: Page finished.
Total page time: 54 minutes. Almost on schedule.
04:16PM: START PAGE FIVE More panels, 5 this time, but no black areas.
04:21PM: ~5 minute break.
04:24PM: Pencil panel borders done.
04:27PM: Ink panel borders done.
04:40PM: Panel 1 done. Realize my human profiles suck. So do my full figures. Ugh.
04:49PM: Panels 2-3 done.
04:55PM: Panels 4-5 done.
Total page time: 39 minutes. Not sure how I pulled that off.
04:55PM: START PAGE SIX More space vistas! And crosshatching!
05:04PM: ~9 minute break.
05:05PM: Pencil borders done.
05:09PM: Ink panel borders done
05:11PM: Dialogue done - needed adaptation from novella.
05:16PM: Frame 1 roughs done
05:31PM: Frame 1 blacks done
05:38PM: Frame 2 done
05:45PM: Frame 3 done
05:53PM: Page finished.
Total page time: 58 minutes. Black backgrounds will kill ya.
05:53PM: START PAGE SEVEN
05:55PM: ~2 minute break ... then pizza arrives!
06:38PM: ~43 minute dinner break. Yum!
06:39PM: Pencil border.
06:43PM: Ink panel borders.
07:10PM: Panel 1 "done".
07:19PM: Further polish (it's a large and important panel that introduces Serendipity, the protagonist).
07:29PM: Panel 2 done.
07:36PM: Panel 3 done.
Total page time: 1 hour, 43 minutes.
07:36PM: START PAGE EIGHT
07:53PM: ~17 minute break (flagging a bit?)
08:08PM: Panel 1 rough / dialogue. Realize we're in hour 10 now.
08:24PM: Panel 2.
08:38PM: Page finished.
Total page time: 1 hour, 2 minutes.
08:38PM: START PAGE NINE
08:54PM: ~16 minute break
09:06PM: ~12 minute break (someone came by to talk?)
09:08PM: Panels penciled.
09:13PM: Panels inked.
09:18PM: AAARGH! Blocked. PHUQ IT.
09:26PM: Panel 1. Some of the facial positions are hard. Screw it.
09:35PM: Panel 2.
09:44PM: Page finished.
Total page time: 1 hour, 6 minutes.
09:44PM: START PAGE TEN
09:50PM: ~6 minute break
09:52PM: Penciled panels.
10:00PM: Inked panels. Realize it's hour 11 (actually 12, but never mind) and you should be working on page 12 or more. Cut it in half!
10:11PM: Panel 1 done. Damn black space around spaceships again.
10:28PM: Panel 2 outlines done. Was intimidated by this crowd scene, easier than I expected. 5 people and 4 ghostly background outlines - 9 people total!
10:34PM: Panel 2 done.
10:40PM: Page finished.
Total page time: 56 minutes.
10:40PM: START PAGE ELEVEN
10:46PM: ~6 minute break
10:47PM: Pencil outlines.
10:49PM: Panels inked.
10:57PM: Dialogue for all panels inked. This really helped, but as I found out later, I was reading in columns but other people read left-to-right, so this was a flaw. Zoned out around here.
11:14PM: Panel 1 done.
11:28PM: Page finished.
Total page time: 48 minutes.
11:28PM: START PAGE TWELVE - on a roll, no break. Thought it was hour 12, actually hour 13.
11:34PM: Panels and dialogue complete. Met Google guy, should contact later. Also found out about Mobcomics, a comic publishing platform.
11:38PM: Panel 1 done.
11:44PM: Panel 2 done.
11:51PM: Page done.
Total page time: 23 minutes. That seems almost impossible! But it happened, in part because I was skipping pencils or just doing light pencils on certain characters.
11:52PM: START PAGE THIRTEEN
12:00AM: Break. Didn't even realize it was midnight and September 25 now. Did realize it was not hour 12 but hour 13 (not true, actually hour 14 had started). "On Schedule" ... NOT! :-)
12:07AM: Script complete. All those people who are complaining that by adapting a novella I'm "cheating because the script is worked out already" can go jump in a lake. It isn't that simple. That's why they call it ADAPTING, folks.
12:21AM: Page done.
Total page time: 29 minutes. This page went fast because it was primarily diagrams and dialogue, no figures - this is the point where the crew of Independence realizes that they're screwed if they don't land.
12:22AM: START PAGE FOURTEEN
12:32AM: ~10 minute break.
12:45AM: Panel 2 done.
01:03AM: Page done.
Total page time: 41 minutes. I don't know it yet, but I'm just about to get caught up with where I "should" be to finish on time.
01:03AM: START PAGE FIFTEEN
01:04AM: No significant break, really.
01:14AM: Panels done.
01:38AM: Page done.
Total page time: 35 minutes. I don't know it yet, but I am now officially AHEAD.
01:38AM: START PAGE SIXTEEN
01:55AM: ~17 minute bathroom break
01:58AM: Panels done. I now realize my hour count was off and this is hour 15.
02:06AM: Panel 1 done.
02:15AM: Panel 2 done. I am digging that it's hour 16 and I'm progressing on page 16.
02:23AM: Page done.
Total page time: 45 minutes. We may win this thing yet!
02:23AM: START PAGE SEVENTEEN
02:31AM: ~8 minute break
02:34AM: Panel borders
02:45AM: Panel 1 done ... digging that it's STILL hour 16 and I'm on page 17.
02:54AM: Panel 2 done.
02:58AM: Page done.
Total page time: 35 minutes. I am now officially a page ahead.
02:58AM: START PAGES EIGHTEEN AND NINETEEN - DUAL PAGE SPREAD
02:59AM: On a roll, jazzed that I have finally gotten to a dual page spread, will LEAP ahead now. Sure, it's a gigantic outer space vista that requires some actual diagramming and thought, but its SO COOL that I'm going to go from just about ahead to way ahead in one swell foop!
03:07AM: Borders and sketch done.
03:16AM: Inks done.
03:39AM: Blacks done.
03:47AM: Page done.
Total page time: 49 minutes. I am now TWO pages ahead.
03:47AM: START PAGE TWENTY
04:04AM: ~17 minute break.
04:21AM: Panel lines done.
04:28AM: Page done. First (and only time I had to use whiteout) because I was inking and not sketching.
Total page time: 41 minutes. I am now THREE pages ahead.
04:28AM: START PAGE TWENTY-ONE
04:35AM: ~7 minute break
04:43AM: Script done. Repeat note to snarky guys who don't know what "adapting" means.
04:44AM: Boxes done. Wow, that was fast for that many panels.
04:51AM: Panel 1 done.
04:54AM: Panel 2 done. Largely skipping pencils now.
04:57AM: Inks on Panel 3 done.
05:04AM: Panel 3 blacks done.
05:09AM: Panel 4 inks done.
05:13AM: Panel 4 blacks done.
05:26AM: Panel 5 done.
05:31AM: Panel 6 done, page done AND IT'S STILL HOUR 18.
Total page time: 1 hour, 3 minutes.
05:31AM: START PAGES TWENTY-TWO AND TWENTY-THREE
05:33AM: ~2 minute break. I am so glad I put in two dual page spreads. And this is my favorite page - a redo of the very first drawing I did of Serendipity two or three years ago, before I even knew her name: a young centauress with her barrel draped in tapestries, bouncing along a field of wheat towards a castle beneath a gas giant floating in the sky. Had to completely redo the drawing, but ultimately this was the point of the story.
05:38AM: Border done.
05:48AM: Sketch done.
06:06AM: Page done.
Total page time: 35 minutes. Woo woo on dual page spreads!
06:06AM: START PAGE TWENTY-FOUR
06:13AM: ~7 minute break. The last page is a huge single panel "to be continued". Go for it!
06:41AM: DONE and DONE!
Total page time: 35 minutes.
DONE and DONE! Total comic time: 19:20 minutes!
AFTER THE EVENT
Not timing it. Chilling out. Futzed around for an hour or so, talked to people, texted my wife. Took a nap around 7:40 to 8ish, then read a comic I'd bought during one of my breaks. Chilled out a while, looked at other people's finished and unfinished comics, then when Nathan finished, bought one more book, thanked Leef of Mission Comics and went to get the car. We packed up, had a great breakfast at Mel's, and I dropped Nathan off at his apartment right at 11am - two 24 Hour Comic Day victors.
And that's it. I'm pleased to see that even with adapting the novella on my side, I still finished early enough to absorb the 3-4 hours I took getting the story straight on the previous two 24 Hour Comic Days, so I think the technique would work even if I didn't have a story to tell. Knowing how many stories I have buzzing around in my head, that's never likely to happen - but if you're a 24 Hour Comic purist, it's good to know that preparing ahead, carefully tracking your page timings and shooting for 45 minutes or less per page is a technique that can make you succeed.